Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2024, 4:41 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2024, 4:41 PM CDT (21:41 UTC)
- Expired
- Jun 21, 2024, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:50 PM CDT | HAIL 1 | 2 N Everly, IA | Report from mPING: Quarter (1.00 in.). |
| Jun 21, 5:16 PM CDT | TSTM WND GST 75 | 4 Wnw Spencer, IA | ASOS station KSPW Spencer Municipal Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
542
WUUS53 KFSD 212141
SVRFSD
IAC041-059-212215-
/O.NEW.KFSD.SV.W.0067.240621T2141Z-240621T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
441 PM CDT Fri Jun 21 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Dickinson County in northwestern Iowa...
Northern Clay County in northwestern Iowa...
* Until 515 PM CDT.
* At 441 PM CDT, a severe thunderstorm was located near Everly, or 11
miles northwest of Spencer In Clay County, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Spencer In Clay County, Everly, and Fostoria around 445 PM CDT.
Milford around 450 PM CDT.
West Okoboji around 500 PM CDT.
Other locations in the path of this severe thunderstorm include
Arnolds Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4313 9539 4332 9539 4338 9500 4313 9496
TIME...MOT...LOC 2141Z 270DEG 24KT 4323 9536
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weisser1 follow-up statement
818
WWUS53 KFSD 212158
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
458 PM CDT Fri Jun 21 2024
IAC041-059-212215-
/O.CON.KFSD.SV.W.0067.000000T0000Z-240621T2215Z/
Dickinson IA-Clay IA-
458 PM CDT Fri Jun 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHERN CLAY COUNTIES...
At 458 PM CDT, a severe thunderstorm was located near Everly, or near
Spencer In Clay County, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spencer In Clay County and Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4313 9535 4331 9527 4338 9500 4313 9496
TIME...MOT...LOC 2158Z 272DEG 21KT 4320 9525
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:50 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 2:50 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CDT Fri Jun 21 2024
.KEY MESSAGES...
- Widespread thunderstorm activity is expected tonight,
bringing risk of severe weather but also another round of very
heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in
diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight,
spreading widespread impacts further into Northwestern Iowa
and extreme southeastern South Dakota. Record river flooding
is likely on several basins.
- Conditions will quiet down through the upcoming weekend into
early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration
rain, but several brief risks for passing convection.
&&
.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024
THIS Afternoon: Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon. Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening. At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa. It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north. Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.
THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.
Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop. The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening. CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.
Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.
SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward. Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.
SUNDAY: Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.
MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1215 PM CDT Fri Jun 21 2024
Band of elevated showers and thunderstorms will continue to
slowly progress northward this afternoon. Broad area of MVFR to
IFR ceilings persists along and north of this boundary, and will
continue to fill in through the afternoon.
We'll turn out attention to convection risks south of I-90 by
mid-late afternoon, with this convection rolling through areas
into the overnight hours. Some uncertainty on where the
greatest risks present themselves, but current thoughts are
along and south of I-90. Brief reductions in both visibility and
ceilings in convection are expected.
Rain risks continue through daybreak Saturday, with some modest
improvement of ceilings and visibility through the morning
hours.
&&
.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024
No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.
Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
020>022.
NE...Flood Watch through Saturday morning for NEZ013.
&&
DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...DuxHazardous weather outlook, Jun 20, 6:31 PM CDT, 22 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 631 PM CDT Thu Jun 20 2024 SDZ050-057-058-063-064-212345- Gregory-Brule-Aurora-Charles Mix-Douglas- 631 PM CDT Thu Jun 20 2024 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Tonight. Another round of showers and storms is expected to spread in from central South Dakota tonight. There is a low risk of severe storms this evening, and heavy downpours may lead to flash flooding overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms is likely Friday night with scattered strong to severe storms possible. All hazards are possible with storms Friday night, including flash flooding. By Saturday, a widespread 1 to 3 inches of rain is expected with isolated amounts of 5 or more inches. Multiple periods of locally heavy rainfall means ponding of water and rises in area streams and creeks are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-059>062- 065>070-212345- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Davison-Hanson- McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Clay- 631 PM CDT Thu Jun 20 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Another round of showers and storms is expected to spread in from central South Dakota tonight. While severe storms are not expected at this time, heavy downpours may lead to flash flooding overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms is likely Friday night with scattered strong to severe storms possible. All hazards are possible with storms Friday night, including flash flooding. By Saturday, a widespread 2 to 4 inches of rain i4s expected with isolated amounts of 6 or more inches. Multiple periods of locally heavy rainfall means ponding of water and rises in area streams and creeks are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-212345- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 631 PM CDT Thu Jun 20 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Another round of showers and storms may spread in from central South Dakota and Nebraska tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and storms may track through the region Friday night with isolated strong to severe storms possible. All hazards are possible with storms Friday night, including flash flooding. By Saturday, a widespread 1 to 2 inches of rain is expected with isolated amounts of 3 or more inches. Multiple periods of locally heavy rainfall means ponding of water and rises in area streams and creeks are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:10 AM CDT | Flash Flood Warning | FSD | Lyon | 9 hr |
| Jun 21, 12:22 AM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 9 hr |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 21 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Sioux | 21 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Dickinson | 9 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Dickinson | 12 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | O'Brien, Sioux | 3 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Plymouth | 21 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Cherokee | 21 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Plymouth, Sioux | 4 days |
| Jun 21, 1:24 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 5 days |
| Jun 21, 2:29 AM CDT | Flash Flood Warning | FSD | Sioux | 7 hr |
| Jun 21, 3:19 AM CDT | River Flood Warning | FSD | Lyon | 13 days |
| Jun 21, 3:45 AM CDT | Flash Flood Warning | FSD | O'Brien, Osceola, Sioux | 6 hr |
| Jun 21, 4:11 AM CDT | River Flood Warning | FSD | Sioux | 12 hr |
| Jun 21, 6:15 AM CDT | Areal Flood Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 12 hr |
| Jun 21, 6:24 AM CDT | River Flood Warning | FSD | O'Brien | 9 days |
| Jun 21, 6:29 AM CDT | River Flood Warning | FSD | O'Brien | 21 days |
| Jun 21, 7:39 AM CDT | River Flood Warning | FSD | Lyon | 21 days |
| Jun 21, 7:39 AM CDT | River Flood Warning | FSD | Lyon | 21 days |
| Jun 21, 8:02 AM CDT | Areal Flood Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 3 days |
| Jun 21, 9:44 AM CDT | River Flood Warning | FSD | Clay, O'Brien | 4 days |
| Jun 21, 12:41 PM CDT | River Flood Warning | FSD | Plymouth, Sioux | 72 hr |
| Jun 21, 12:41 PM CDT | River Flood Warning | FSD | Plymouth | 4 days |
| Jun 21, 12:41 PM CDT | River Flood Warning | FSD | Plymouth | 4 days |
| Jun 21, 12:41 PM CDT | River Flood Warning | FSD | Cherokee, Ida, Woodbury | 21 days |
| Jun 21, 3:46 PM CDT | Tornado Warning | FSD | O'Brien, Sioux | 29 min |
| Jun 21, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 32 min |
| Jun 21, 4:18 PM CDT | Tornado Warning | FSD | O'Brien | 27 min |
| Jun 21, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.